Bloodworth LS, Malinowski SS, Lirette ST, et al. Journal of the American Pharmacists Association: JAPhA. 2019;59:896-904.
Medication reconciliation is one potential strategy for preventing adverse events and readmissions. This study examined a pharmacist-led intervention involving collaborations with inpatient and community-based pharmacists to provide pre-discharge and 30-day medication reconciliation. There were indications that this type of intervention can reduce readmission rates, but further investigation in larger populations is necessary.
Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
Craynon R, Hager DR, Reed M, et al. Am J Health Syst Pharm. 2018;75:1486-1492.
Pharmacists are expanding their reach as stewards of medication safety into the front line of care. This project report describes the pilot testing of pharmacist involvement in development and review of medication orders in the discharge workflow. A substantive percentage of medication problems were prevented due to pharmacist engagement.
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization.
Resler J, Hackworth J, Mayo E, et al. J Trauma Nurs. 2014;21:272-275; quiz 276-277.
Missed injuries and delayed diagnoses are a relatively common problem in trauma care. This study describes a 150% increase in the number of documented missed injuries that were caught following the introduction of acute care nurse practitioners on a pediatric trauma service. The authors attribute the uptick in identified missed injuries to better charting and follow-up examinations.
Niven DJ, Bastos JF, Stelfox HT. Crit Care Med. 2014;42:179-87.
Formal transition programs for patients being discharged from the intensive care unit (ICU) to general wards, which generally involved proactive surveillance by a nurse or physician, were associated with a decreased risk of readmission to the ICU.
Gleason KM, McDaniel MR, Feinglass J, et al. J Gen Intern Med. 2010;25.
Discrepancies in patients' medications at the time of hospital admission are common. Performed at an academic medical center, this cohort study used a pharmacist-led medication reconciliation process to determine a "gold standard" medication list for newly admitted patients, identify discrepancies between patients' medication lists and the medications ordered by admitting physicians, and investigate risk factors for preventable medication errors. More than one-third of patients had at least one discrepancy, with elderly patients and patients with more complex medication regimens being at higher risk—factors also documented in prior research. Patients who presented their own medication list or pill bottles were at reduced risk. The medication reconciliation process used in this study is available as an online toolkit.
Kaplan LJ, Maerz LL, Schuster KM, et al. The Journal of Trauma: Injury, Infection, and Critical Care. 2009;67.
Since adoption of the 2003 ACGME duty hour restrictions, targeted curricular and information technology initiatives have emerged to address safe handoffs in care. This study analyzed surgical rapid response team (RRT) calls to determine if greater discontinuity in care was a potentially contributing factor. Investigators found that impending respiratory failure and acute volume overload were the most common conditions prompting RRT activation. However, the more noteworthy findings were that RRT activations most frequently occurred during times of cross-coverage, resulted from team-based errors of omission, and were frequently preventable or potentially preventable events. A past AHRQ WebM&M commentary discussed a case of a failed signout process that contributed to a delay in treatment and diagnosis.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
This review found that missed injuries and delayed diagnoses occur frequently, with many of the missed injuries being clinically significant. The authors call for standardized studies using comparable definitions of such injuries.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
This monthly selection includes reports of a near miss when using a medication-reconciliation form as an order sheet, epidural tubing mistakenly utilized for an intravenous medication, a topical medication given orally, and problems with monitoring temperatures of medication refrigerators.
A woman presents to the ED with severe vertigo and vomiting. Over several hours, she is handed off to three different physicians, none of whom suspects a dangerous lesion. Later, an hour after onset of a severe headache, she dies.
Housestaff evaluate and admit a severely ill patient with lupus, suspect a viral syndrome, and do not initiate antibiotics. Despite discovery of the correct diagnosis in the morning by the attending, the patient dies.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.